MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0206
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, it was reported that a smart coil would not advance normally through the microcatheter and, therefore, it was removed.The procedure was completed using new smart coils.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils) and non-penumbra microcatheter.During the procedure, the physician placed multiple smart coils were placed in the target vessel using the microcatheter.While advancing another smart coil through the microcatheter, the physician experienced resistance and, therefore, the smart coil was removed.The procedure was completed using new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 05/08/2020: 2.Section h.Box 6.Device code 1.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Bends and kinks were present throughout the length of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds along its length.Conclusions: evaluation of the returned smart coil revealed offset coil winds along the length of the embolization coil.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing, after re-sheathing the smart coil properly, resistance was experienced while attempting to advance the smart coil within its introducer sheath due to the offset coil winds and the smart coil could not advance at all.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of resistance during the procedure could not be determined.Further evaluation revealed pusher assembly kinks.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10036793
Report Number3005168196-2020-00623
Device Sequence Number2714383
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/15/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2024
Device Model Number400SMTXSFT0206
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF88908
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/15/2020
Supplement Date Received by Manufacturer05/08/2020
06/18/2020
Initial Report FDA Received Date05/07/2020
Supplement Report FDA Received Date05/15/2020
07/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005